Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2018, 1:44 AM CDT for Hubbard County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 1:44 AM CDT (06:44 UTC)
- Expired
- Jun 30, 2018, 2:18 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:46 AM CDT | HAIL 0.88 | 5 Ne Two Inlets, MN | PUBLIC ESTIMATED NICKEL SIZED HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WUUS53 KFGF 300644
SVRFGF
MNC057-300730-
/O.NEW.KFGF.SV.W.0085.180630T0644Z-180630T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
144 AM CDT SAT JUN 30 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Hubbard County in north central Minnesota...
* Until 230 AM CDT.
* At 144 AM CDT, a severe thunderstorm was located near Emmaville, or
29 miles south of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Emmaville around 150 AM CDT.
Camp Wilderness around 155 AM CDT.
Akeley around 210 AM CDT.
Benedict and Laporte around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4700 9515 4706 9517 4715 9517 4724 9466
4701 9466
TIME...MOT...LOC 0644Z 259DEG 31KT 4707 9509
HAIL...1.00IN
WIND...60MPH
$$
CJ3 follow-up statements
046
WWUS53 KFGF 300700
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
200 AM CDT SAT JUN 30 2018
MNC057-300730-
/O.CON.KFGF.SV.W.0085.000000T0000Z-180630T0730Z/
Hubbard MN-
200 AM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EAST CENTRAL HUBBARD COUNTY...
At 200 AM CDT, a severe thunderstorm was located near Camp
Wilderness, or 26 miles south of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Akeley around 210 AM CDT.
Benedict and Laporte around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4701 9490 4708 9497 4718 9501 4724 9466
4701 9466
TIME...MOT...LOC 0700Z 259DEG 31KT 4710 9488
HAIL...1.00IN
WIND...60MPH
$$
CJ207
WWUS53 KFGF 300712
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
212 AM CDT SAT JUN 30 2018
MNC057-300730-
/O.CON.KFGF.SV.W.0085.000000T0000Z-180630T0730Z/
Hubbard MN-
212 AM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EAST CENTRAL HUBBARD COUNTY...
At 212 AM CDT, a severe thunderstorm was located near Benedict, or 26
miles south of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Benedict around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4701 9485 4709 9485 4720 9490 4724 9466
4701 9466
TIME...MOT...LOC 0712Z 259DEG 31KT 4712 9474
HAIL...1.00IN
WIND...60MPH
$$
CJ695
WWUS53 KFGF 300718
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
218 AM CDT SAT JUN 30 2018
MNC057-300728-
/O.CAN.KFGF.SV.W.0085.000000T0000Z-180630T0730Z/
Hubbard MN-
218 AM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUBBARD COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4701 9485 4709 9485 4720 9490 4724 9466
4701 9466
TIME...MOT...LOC 0717Z 259DEG 31KT 4713 9466
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:05 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 10:05 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1005 PM CDT Fri Jun 29 2018 .UPDATE... Issued at 1005 PM CDT Fri Jun 29 2018 The latest RUC analysis shows good low level frontogenesis across central ND/SD in vicinity of shower/thunderstorm activity. Also...a few showers/thundershowers have developed in eastern ND...in an area of favorable deep layer moisture flux convergence and limited MUCIN. CAMs don't have this activity expanding much over the next couple of hours. However, believe a few showers/thunderstorms will move east from central ND late this evening. Not expecting much for severe weather, however. The better chance looks to be from Elbow Lake to Park Rapids in the vicinity of a stationary boundary. This area is at the nose of a low level jet that will be increasing in the next couple of hours. It will be interesting to see ABR's special 03Z sounding when it comes available. UPDATE Issued at 703 PM CDT Fri Jun 29 2018 Freshened up precipitation chances and sky cover based on the latest trends. Otherwise, the forecast looks on track at this time with a few elevated showers lingering along the frontal boundary. in NW MN. Later in the night, an upper wave will approach the boundary and bring some thunderstorms (possibly severe) to the southeastern zones (Wahpeton to Bemidji and south). It'll probably be more midnight to 4 AM for storms affecting our area. && .SHORT TERM...(This afternoon through Saturday) Issued at 351 PM CDT Fri Jun 29 2018 Surface low pressure is lingering over our CWA, with a stalled cold front draped across our far southeast in west central MN. Several weak surface boundary are lingering possibly from morning convection in addition to main surface low have led to erratic wind field, while an axis of elevated showers and isolated thunderstorms moves from northeast SD along the RRV. This afternoon-Tonight: Very moist air mass lingering across our CWA and instability has rebounded along and southeast of frontal zone (max ML CAPE 3500-4500 J/KG). Strong SW flow aloft has also led to a strongly sheared environment (effective shear 30-45kt). CAP is currently holding, however a shortwave trough embedded within SW flow is shown to progress over frontal zone this evening, and CAMs support initiation by the later part of the evening in our southeast. Front may begin to slide further east, and elevated convection may become favored, but even then instability/shear should be enough to support severe threat (particularly in our MN counties). This may remain more of a cluster with embedded stronger cells, rather than a more organized MCS like early this morning, but it still should be monitored. Saturday: Front should remain further east, and guidance shows better forcing splitting around our CWA during the daytime period, and there is only a very weak precip signal. Post frontal air mass will be in place with cold pool shifted over our CWA, and if thick cloud cover from morning stratus holds we could see highs cooler than current consensus favors (80s). If there is some clearing I can't rule out shower/thunderstorm redevelopment during the daytime period, as there will at least be some forcing along upper trough axis. Coverage/location is highly uncertain, and at least through most of the day before instability possibly increases in the afternoon (MU CAPE 1000-1500 J/KG). .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 29 2018 An active weather pattern through the weekend and next week will mean continued chances for showers and storms, more isolated for the weekend and Monday, but with coverage and chances increasing heading into the middle of the week. Chances for isolated showers and storms will persist Saturday night through Monday night, mainly focused in the afternoon and evening hours. Despite these rain chances, much of this time will yield fairly pleasant conditions with highs in the upper 70s to mid 80s and west or southwest winds in the 10-20 mph range. On Saturday night, the main trough approaches from the west and swings through the valley by Sunday morning. Ahead of the trough, weak upper shortwave energy will combine with effective shear in the 30s to lower 40s and MUCAPE in the 1000-2000 J/kg range. This setup will mean additional isolated strong to severe storms are possible, although mainly confined to west central MN and the far southern valley Saturday evening. On Sunday and Monday afternoons and evenings, weak disturbances in zonal flow aloft will bring additional chances for isolated showers and storms. With the potential for favorable shear and weak instability in the area, cannot rule out a brief strong storm developing with this activity. For Tuesday through Wednesday night, expect a warming trend and increasing chances for showers and storms as southerly return flow and upper ridging build ahead of the next system to impact the Plains. This suggests hot and muggy weather with chances for showers and storms for the Independence Day holiday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 703 PM CDT Fri Jun 29 2018 MVFR to IFR cigs are expected to expand in area tonight on the back side of the low pressure system, which will pass to the south of the area. Expecting fair wx cumulus to dissipate across DVL/GFK area before stratus returns. Clouds decrease late in the day tomorrow. Thunderstorms are expected south of FAR to BJI...with BJI having a fair chance of seeing thunder after midnight tonight. Any TS activity will likely be done by sunrise in BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...BP AVIATION...Knutsvig
Hazardous weather outlook, Jun 29, 9:12 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 912 AM CDT Fri Jun 29 2018 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030- 038-039-049-052-053-301415- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 912 AM CDT Fri Jun 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Additional thunderstorm development will be possible later this afternoon and evening, mainly south and east of a Lisbon to Fargo to Baudette line. Hail to the size of quarters and winds up to 60 mph will be possible with some of the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active weather will continue through the weekend and into next week, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ006>008-014>016-024-026>028-054-301415- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Western Walsh County- 912 AM CDT Fri Jun 29 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms may redevelop during the day and evening. Severe weather is currently not expected across northeast North Dakota and far northwest Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active weather will continue through the weekend and into next week, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 30, 1:06 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
106 AM CDT SAT JUN 30 2018
MNZ032-300700-
Wadena MN-
106 AM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WADENA COUNTY UNTIL 200 AM CDT...
At 105 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 47 miles southeast of Detroit Lakes, moving northeast
at 20 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Oylen around 125 AM CDT.
Nimrod around 130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.
LAT...LON 4637 9473 4637 9515 4654 9515 4680 9489
4680 9479 4639 9478 4640 9476 4638 9475
4638 9473
TIME...MOT...LOC 0605Z 221DEG 19KT 4651 9495
KnutsvigSpecial weather statement, Jun 30, 1:11 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 111 AM CDT SAT JUN 30 2018 MNZ023-024-028-300715- East Becker MN-South Clearwater MN-Hubbard MN- 111 AM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD... NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 215 AM CDT... At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near Pine Point, or 24 miles northeast of Detroit Lakes, moving northeast at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Bad Medicine Lake around 125 AM CDT. Long Lost Lake around 130 AM CDT. Two Inlets around 135 AM CDT. Itasca State Park and Lake Itasca around 155 AM CDT. Lake George around 210 AM CDT. Other locations impacted by this storm include Many Point Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4693 9546 4708 9562 4741 9505 4719 9482 TIME...MOT...LOC 0610Z 233DEG 20KT 4705 9545 Knutsvig
Special weather statement, Jun 30, 1:37 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
137 AM CDT SAT JUN 30 2018
MNZ024-032-300700-
Wadena MN-Hubbard MN-
137 AM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 200 AM CDT...
At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Huntersville, or 44 miles east of Detroit Lakes, moving northeast at
45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Badoura and Nevis around 145 AM CDT.
Chamberlain around 150 AM CDT.
Akeley around 155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.
LAT...LON 4680 9478 4674 9479 4669 9498 4685 9506
4709 9467 4680 9466
TIME...MOT...LOC 0637Z 239DEG 38KT 4683 9489
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:15 AM CDT | Severe Thunderstorm Warning | FGF | Wadena | 37 min |
| Jun 30, 1:06 AM CDT | Special Weather Statement | FGF | Wadena | 54 min |
| Jun 30, 1:11 AM CDT | Special Weather Statement | FGF | Hubbard | 64 min |
| Jun 30, 1:37 AM CDT | Special Weather Statement | FGF | Hubbard | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.